Alert archive / New Mexico / Flash Flood Watches in 2021

Flash Flood Watch 6, NWS El Paso, TX

July 26, 2021Otero County, New Mexico

NWS El Paso, TX issued this flash flood watch at Jul 26, 2021, 1:58 AM MDT for Otero County, New Mexico. It took effect at Jul 26, 2021, 12:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2021, 1:58 AM MDT (07:58 UTC)
In effect from
Jul 26, 2021, 12:00 PM MDT
Expired
Jul 26, 2021, 7:03 PM MDT
In force
7 hr
Issued by
NWS El Paso, TX
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2172 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WGUS64 KEPZ 260758
FFAEPZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
158 AM MDT Mon Jul 26 2021

NMZ414>416-262115-
/O.NEW.KEPZ.FF.A.0006.210726T1800Z-210727T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Slopes Sacramento Mountains Below 7500 Feet-Sacramento
Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below
7500 Feet-
Including the cities of Mayhill, Sacramento, Timberon, Pinon, 
Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit
158 AM MDT Mon Jul 26 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH 
MIDNIGHT...

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Watch for a portion of south central New Mexico, 
  including the following areas, East Slopes Sacramento Mountains 
  Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West 
  Slopes Sacramento Mountains Below 7500 Feet.

* From Noon MDT today through this evening.

* Heavy rain due to thunderstorms may produce rainfall rates in 
  excess of 3 inches per hour, which could lead to flash flooding. 
  Total rainfall amounts of 1 to 3 inches will be possible this 
  afternoon and evening in a few areas across the Sacramento 
  Mountains and Lincoln National Forest. Flooding will be more 
  extreme near wildfire burn scars and saturated drainages due to 
  the lack of moisture absorption by the ground.

* Hikers and campers should be aware of flood prone areas and stay 
  away from drainages and arroyos. Motorists should use caution in 
  heavy rains and never attempt to cross a flooded roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

CD
2 follow-up statements
041 
WGUS64 KEPZ 262051
FFAEPZ

Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
251 PM MDT Mon Jul 26 2021

NMZ414>416-270600-
/O.CON.KEPZ.FF.A.0006.000000T0000Z-210727T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Slopes Sacramento Mountains Below 7500 Feet-Sacramento
Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below
7500 Feet-
Including the cities of Mayhill, Sacramento, Timberon, Pinon, 
Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit
251 PM MDT Mon Jul 26 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

The Flash Flood Watch continues for

* A portion of south central New Mexico, including the following 
  areas, East Slopes Sacramento Mountains Below 7500 Feet, 
  Sacramento Mountains Above 7500 Feet and West Slopes Sacramento 
  Mountains Below 7500 Feet.

* Until Midnight MDT tonight.

* Heavy rain due to thunderstorms may produce rainfall of 2 to 3 
  inches, which could lead to flash flooding. Flooding will be more 
  extreme near wildfire burn scars and saturated drainages due to 
  the lack of moisture absorption by the ground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

DH
164 
WGUS64 KEPZ 270103
FFAEPZ

Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
703 PM MDT Mon Jul 26 2021

NMZ414>416-270215-
/O.CAN.KEPZ.FF.A.0006.000000T0000Z-210727T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Slopes Sacramento Mountains Below 7500 Feet-Sacramento
Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below
7500 Feet-
Including the cities of Mayhill, Sacramento, Timberon, Pinon, 
Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit
703 PM MDT Mon Jul 26 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of south central New Mexico, 
including the following areas, East Slopes Sacramento Mountains 
Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West 
Slopes Sacramento Mountains Below 7500 Feet has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

AB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 25, 11:24 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 25, 11:24 PM MDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1124 PM MDT Sun Jul 25 2021

...Update for 06Z TAF Cycle...

.AVIATION...06Z TAF CYCLE
VFR conditions continue through the period. A few storms are
currently developing over Hudspeth. But confidence is low that
they will keep propagating west. Tomorrow, MVFR to IFR are
possible again near SHRA/TSRA due to lower CIGS and VIS after 18Z.
Gusty and erratic winds near storms will be a problem again.
Otherwise, winds should be generally light and variable overnight,
then becoming from the south between 5 to 15 kts.

&&

.PREV DISCUSSION...238 PM MDT Sun Jul 25 2021...

.SYNOPSIS...
An upper low over Arizona will continue the southerly flow and
isolated thunderstorms across the Borderland tonight and again
Monday. The low moves out to sea Tuesday and Wednesday as upper
high builds over the southern Plains and eastern New Mexico. This
will bring slightly drier air in and allow just a few
thunderstorms each day. Upper high lifts northward Thursday and
Friday allowing southeast flow and a little more moisture in. This
will result in a slight uptick in thunderstorms these days.
Temperatures will remain seasonable for most of the week.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Monday...
The upper-level low featured in our discussions the past few days
is over AZ and is weakening into an open trough. Although we have
lost much of the UL forcing associated with this feature, we
still have a decent southerly tap keeping good moisture in place.
Dew points are in the mid 50s to lower 60s as of 1145 with this
morning's sounding showing 1.4" of PWat. With more than sufficient
moisture, showers and thunderstorms will once again develop this
afternoon over mountains before outflows bring them into the
lowlands. Looking at WV imagery, there does appear to be a bit of
an anti-cyclonic swirl over Chihuahua, so this may act to dampen
convection via negative vorticity advection. Nevertheless, CAMs
are showing some activity coming out of Mexico again this evening,
similar to last night.

For Monday, moisture decreases further while heights aloft rise.
Convection will decrease in coverage, but not enough to end
rain/storm chances. Afternoon thunderstorms should develop over
the mountains before outflows bring storms into the lowlands
during the late afternoon and evening hours. The increasing
heights and decreased moisture will bring temperatures up a few
degrees, closer to normal.

&&

.LONG TERM...Monday night through Sunday...
By Monday night the upper low is now well west of the Baja and
the upper high is centered over the central Rockies. This will
turn the upper flow more easterly and import slightly drier air.
PWs diminish to around 1 inch or less both days, so thunderstorms
should become quite isolated.

By Thursday and Friday the upper high centers over
Kansas/Oklahoma with ridging northwest and southeast from the
center. This will turn our flow more southeast and increase
moisture. PWs will be back around 1 to 1.2 inches Thursday and
Friday for an increase in coverage of thunderstorms. Models,
especially the GFS hint at inverted trough moving toward the NM
Bootheel late Friday night and Saturday morning. This could give a
large boost to thunderstorm coverage over the western zones. This
will have to be watched over the next several model cycles for
potential flooding impacts.

Models show remainder of the weekend under a southerly flow
regime, though Canadian/ECMWF both have upper high tucked in
closer to New Mexico for reduction in thunderstorms. Temperatures
for most of the week will remain seasonable or slightly below
normal.

&&

.FIRE WEATHER...
The monsoon pattern will continue but with a gradual decline in
moisture and increase in temperatures. After good moisture
recovery tonight (values above 70 percent), min RH values will
drop into the mid and upper 20s for the lowlands with highs close
to normal for tomorrow. Winds will be light, generally topping out
10 to 15 MPH. Afternoon thunderstorms will be possible first in
the mountains then in the lowlands towards evening. For Tuesday,
moisture decreases further and thunderstorm coverage decreases.
Vent rates for Monday will range fair to very good.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 71  94  72  96 /  20  20  20  10
Sierra Blanca           65  89  67  90 /  20  20  10   0
Las Cruces              67  93  67  94 /  20  20  20  10
Alamogordo              67  92  67  94 /  20  30  10  20
Cloudcroft              49  70  50  72 /  20  40  20  30
Truth or Consequences   67  91  68  92 /  20  30  10  30
Silver City             59  83  61  85 /  30  30  20  40
Deming                  64  94  67  96 /  20  20  20  20
Lordsburg               63  89  67  92 /  20  20  20  20
West El Paso Metro      72  94  72  96 /  20  20  20  10
Dell City               67  95  69  95 /  20  10  10   0
Fort Hancock            69  96  71  97 /  20  20  20   0
Loma Linda              65  87  68  88 /  20  20  20  10
Fabens                  70  95  70  96 /  20  20  20  10
Santa Teresa            67  93  69  94 /  20  20  20  10
White Sands HQ          70  92  69  93 /  20  20  20  20
Jornada Range           65  91  68  92 /  20  20  10  20
Hatch                   66  93  68  95 /  20  20  20  20
Columbus                67  93  68  94 /  20  20  20  10
Orogrande               67  93  69  94 /  20  20  10  20
Mayhill                 55  80  56  81 /  20  40  10  30
Mescalero               54  80  57  82 /  20  50  20  30
Timberon                54  79  56  80 /  20  40  10  30
Winston                 54  83  60  84 /  30  40  20  40
Hillsboro               62  89  65  89 /  20  30  20  30
Spaceport               63  90  68  92 /  20  20  10  20
Lake Roberts            54  84  58  85 /  30  40  20  40
Hurley                  59  87  63  89 /  20  30  20  30
Cliff                   57  90  62  92 /  20  30  10  30
Mule Creek              59  85  60  87 /  20  30   0  40
Faywood                 62  87  63  89 /  20  20  20  30
Animas                  62  90  66  92 /  30  30  20  20
Hachita                 62  90  66  92 /  30  30  20  20
Antelope Wells          62  90  65  92 /  40  40  30  20
Cloverdale              59  85  63  86 /  40  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

34/17/30
Hazardous weather outlook, Jul 25, 11:02 AM MDT, 14 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1102 AM MDT Sun Jul 25 2021

NMZ401>417-TXZ418>424-261715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1102 AM MDT Sun Jul 25 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered mountain and isolated thunderstorms will be possible.
Locally heavy rainfall and flash flooding is the main concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Daily afternoon and evening thunderstorms are expected with
mountain regions favored.

.SPOTTER INFORMATION STATEMENT...
Please report any significant weather; otherwise, spotter
activation will not be needed.

In the hours before

Special weather statement, Jul 25, 9:54 PM MDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service El Paso TX
954 PM MDT Sun Jul 25 2021

TXZ420-421-260430-
Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX-
954 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUDSPETH COUNTY
UNTIL 1030 PM MDT...

At 954 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Cornudas, moving north at 15 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Cornudas and Cornudas Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3171 10544 3171 10569 3198 10580 3199 10535
TIME...MOT...LOC 0354Z 178DEG 13KT 3180 10560

CRESPO

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 12:09 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 26, 12:53 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jul 26, 1:05 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr
Jul 26, 1:21 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 26, 1:32 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 26, 1:38 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jul 26, 2:41 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 26, 3:20 PM MDTAreal Flood AdvisoryEPZOtero115 min
Jul 26, 3:31 PM MDTAreal Flood AdvisoryEPZOtero119 min
Jul 26, 4:02 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 26, 4:07 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero3 hr
Jul 26, 4:30 PM MDTSpecial Weather StatementEPZOtero30 min
Jul 26, 4:48 PM MDTAreal Flood AdvisoryEPZOtero117 min
Jul 26, 5:03 PM MDTFlash Flood WarningEPZOtero3 hr
Jul 26, 5:31 PM MDTSpecial Weather StatementEPZOtero29 min

Nearby

Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.